Alert archive / Colorado / Special Weather Statements in 2024

Special Weather Statement, NWS Pueblo, CO

August 5, 2024Fremont County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 5, 2024, 4:49 PM MDT for Fremont County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2024, 4:49 PM MDT (22:49 UTC)
Expired
Aug 5, 2024, 5:15 PM MDT
In force
26 min
Issued by
NWS Pueblo, CO
Hail
0.25 in
Wind
50

County Fremont County, CO

The radar

The Pueblo radar (KPUX), 103 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.8 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
2078 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

711 
WWUS85 KPUB 052249
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
449 PM MDT Mon Aug 5 2024
 
COZ076-077-079-081-083-052315-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County  Above 8500Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
449 PM MDT Mon Aug 5 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN FREMONT COUNTY THROUGH
515 PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong thunderstorm 
producing heavy rains near Royal Gorge, or 39 miles southwest of 
Colorado Springs, moving east at 15 mph. Be alert for rocks on the 
roadway along highway 50.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
Florence, Canon City, and Royal Gorge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3839 10550 3858 10557 3862 10513 3835 10512
TIME...MOT...LOC 2249Z 269DEG 15KT 3849 10542 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Hodanish

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:31 PM MDT, 2 hours 18 minutes earlier. Its key messages:

  • Slightly cooler tomorrow, then warming back up on Wednesday.
  • Increasing shower and thunderstorm coverage through the end of the week.
  • Much cooler by late this week!
Area forecast discussion, Aug 5, 2:31 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
231 PM MDT Mon Aug 5 2024

.KEY MESSAGES...

- Slightly cooler tomorrow, then warming back up on Wednesday.

- Increasing shower and thunderstorm coverage through the end of
  the week.

- Much cooler by late this week!

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 206 PM MDT Mon Aug 5 2024

Currently...scattered showers and thunderstorms have developed
early this afternoon across the higher terrain, with slow
easterly movement. Lightning, gusty outflow winds and locally
heavy rainfall will be possible under thunderstorms.
Temperatures are hot across the Plains with mid 90s to lower
100s so far, while the San Luis Valley is in the 80s.

Rest of today and tonight...upper level high pressure will sit
and spin across the Four Corners region, with embedded energy
lifting east across Colorado. This will lead to continued shower
and thunderstorm development this afternoon and evening, mainly
across the higher terrain. The main upper wave will shift east
across the Central Mountains into the Palmer Divide region this
evening, with a focus on showers and thunderstorms across the
upper Arkansas River Valley, northeast into the Palmer Divide.
Periods of locally heavy rainfall will be possible this evening,
into the overnight hours. This activity will slowly lift
northeast away from the area and dissipate by Tuesday morning.
Locally heavy rainfall will be possible, and localized flash
flooding will be a concern on area burn scars, flood prone and
urban areas. The upper wave will shift east of the area by
morning, with a cold front dropping south into the Palmer Divide
and I-25 corridor by Tuesday morning.

Tuesday...not much change to the upper pattern, with the upper
high drifting slightly west into Utah. Slightly cooler air will
work across the Plains, where highs will be about 5 to 8 deg F
cooler by the afternoon. The next upper wave embedded in the
flow will shift east across the area by the afternoon. This will
spark another round of afternoon showers and thunderstorms,
initially over the Mountains, then spreading east into the
Plains by late afternoon. Lightning, gust outflow winds and
locally heavy rainfall will once again be possible. Overall,
highs will reach the upper 80s to mid 90s across the lower
elevations.  Mozley

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 206 PM MDT Mon Aug 5 2024

Models are in pretty good agreement through much of the extended
period, with a return to wetter conditions across the region.
Cooler air will accompany this shower and thunderstorm activity,
bringing relief from the hot temperatures.

Tuesday night through Wednesday...ongoing showers and
thunderstorms Tuesday evening will continue across the higher
terrain, slowly shifting eastward during the overnight hours and
dissipating by Wednesday morning. Locally heavy rainfall, gusty
outflow winds and lighting will be the main storm risks Tuesday
evening. By Wednesday, the upper high will continue to drift
westward into the Great Basin. Another frontal boundary will
drop south across the Plains. Temperatures will warm up again,
with Wednesday afternoon highs back up to near 100 on the
Plains. Another upper disturbance embedded in the flow aloft
will lead to another round of afternoon and evening showers and
thunderstorms, initially over the higher terrain, then spreading
east into the Plains Wednesday evening. Locally heavy rainfall,
lightning and gusty outflow winds will be the main storm risks.

Thursday and Friday...a surge of cooler air will arrive by
Thursday along with more moisture. Easterly upslope flow will
combine with a decent shortwave trough embedded in the flow
aloft to produce widespread heavy rain along the Eastern
Mountains into the I-25 corridor Thursday afternoon and evening.
PWAT values will be around 1.5 inches, well above normal for
this time of year. Showers and thunderstorms will be efficient
rain producers, and flash flooding concerns will begin to be
elevated. Another upper wave will shift across the region on
Friday with very similar conditions expected. Another round of
heavy showers and thunderstorms is forecast with upslope flow
and high PWAT values across the region. Depending on the
coverage on Thursday, much of the Eastern Mountains and I-25
region may be at an elevated flash flood risk on Friday.
Temperatures will be cooler, with 70s and 80s across the Plains.

Saturday into Monday...continued near daily upper disturbances
will move across the state through the weekend into early next
week. PWAT values come down over the weekend, so showers and
thunderstorms may not be as efficient rain producers as earlier
in the forecast period. But, if grounds are saturated, flash
flooding could still be an elevated risk. Temperatures will
remain steady during this period, with mostly 80s across the
lower elevations.  Mozley

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 206 PM MDT Mon Aug 5 2024

KALS...VFR conditions this afternoon with showers and
thunderstorms filling in across the San Luis Valley. Briefly
reduced CIGS and VIS are possible with any passing showers or
thunderstorms. Showers and thunderstorms should end this evening
with good conditions into Tuesday afternoon.

KCOS...VFR conditions into this afternoon. Showers and
thunderstorms look likely, especially in the 22z to 02z time
frame. Strong outflow wind gusts and locally heavy rainfall will
be possible. Thunderstorms should dissipate this evening with
rain showers likely into the overnight hours. Reduced CIGS and
VIS are likely with any precipitation that passes across the
terminal. A return to VFR conditions is forecast for late
tonight into Tuesday afternoon ahead of another round of showers
and thunderstorms.

KPUB...generally VFR conditions through much of the next 24
hours. There remains a low confidence in shower and
thunderstorm activity impacting the terminal late this afternoon
and early evening. The period from 01-04z is the most likely
period to see thunderstorm activity, which would bring reduced
CIGS and VIS to the terminal. Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...MOZLEY
LONG TERM...MOZLEY
AVIATION...MOZLEY
Hazardous weather outlook, Aug 5, 11:25 AM MDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1125 AM MDT Mon Aug 5 2024

COZ058>089-093>099-061730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1125 AM MDT Mon Aug 5 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected to develop over the mountains
early this afternoon and spread to the lower elevations by early
this evening. The areas with the best chance for thunderstorms
development are the upper Arkansas River Valley, Pikes Peak
region, and the mountains. The main hazards for these
thunderstorms will be wind gusts up to 50 MPH, lightning, and
locally heavy rainfall. Flash flooding may be possible across area
burn scars and flood prone areas due to the locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous thunderstorms will be possible in and near
the mountains Tuesday and Wednesday. The main risk with
thunderstorms will be locally heavy rainfall, wind gusts up to 50
mph and lightning. A cold front will bring an uptick in
thunderstorm chances to the southeast mountains and plains
beginning Thursday and continuing into the weekend. The strongest
and most widespread thunderstorms will be Thursday for the
southeast mountains and adjacent plains. Hail to near 1 inch in
diameter, wind gusts up to 50 mph, heavy rainfall capable of
producing localized flash flooding, and dangerous cloud to ground
lightning will be the primary risks.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

88/88

In the hours before

Special weather statement, Aug 5, 12:43 PM MDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1243 PM MDT Mon Aug 5 2024

COZ074-088-051915-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1243 PM MDT Mon Aug 5 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LAS ANIMAS COUNTY
THROUGH 115 PM MDT...

At 1243 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stonewall, or 22 miles west of Trinidad, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Segundo, Boncarbo, and Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3722 10506 3731 10493 3723 10463 3699 10479
TIME...MOT...LOC 1843Z 298DEG 10KT 3720 10491

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

kam
Special weather statement, Aug 5, 3:34 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
334 PM MDT Mon Aug 5 2024

COZ072-076-077-052200-
Western/Central Fremont County Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
334 PM MDT Mon Aug 5 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FREMONT COUNTY
THROUGH 400 PM MDT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm
producing very heavy rain near Coaldale, or 58 miles southwest of
Colorado Springs, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and localized heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Coaldale, Cotopaxi, and Howard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3835 10584 3850 10586 3852 10568 3834 10566
TIME...MOT...LOC 2133Z 266DEG 11KT 3842 10577

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hodanish
Special weather statement, Aug 5, 4:14 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
414 PM MDT Mon Aug 5 2024

COZ076-077-079-083-052245-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County  Above 8500Ft CO-
414 PM MDT Mon Aug 5 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FREMONT COUNTY THROUGH
445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm
producing very heavy rain near Texas Creek, or 49 miles southwest of
Colorado Springs, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and locally heavy rain. Please be
         alert for rocks on highway 50 through the canyon.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Texas Creek, Royal Gorge, and Canon City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3833 10564 3851 10575 3863 10541 3838 10526
TIME...MOT...LOC 2213Z 251DEG 14KT 3847 10562

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hodanish
Special weather statement, Aug 5, 4:29 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
429 PM MDT Mon Aug 5 2024

COZ081-084-085-052300-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
429 PM MDT Mon Aug 5 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES THROUGH 500 PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm
producing very heavy rain over Air Force Academy, or 10 miles north
of Colorado Springs, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail. Locally very
         heavy rain was also occurring with this storm.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Northwestern Colorado Springs, Monument, Air Force Academy, Palmer
Lake, and Gleneagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3889 10485 3900 10498 3913 10506 3913 10475
TIME...MOT...LOC 2228Z 202DEG 10KT 3898 10488

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hodanish
Special weather statement, Aug 5, 4:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
449 PM MDT Mon Aug 5 2024

COZ076-077-079-081-083-052315-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County  Above 8500Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
449 PM MDT Mon Aug 5 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN FREMONT COUNTY THROUGH
515 PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong thunderstorm
producing heavy rains near Royal Gorge, or 39 miles southwest of
Colorado Springs, moving east at 15 mph. Be alert for rocks on the
roadway along highway 50.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Florence, Canon City, and Royal Gorge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3839 10550 3858 10557 3862 10513 3835 10512
TIME...MOT...LOC 2249Z 269DEG 15KT 3849 10542

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:43 PM MDTSpecial Weather StatementPUBCostilla32 min
Aug 5, 3:34 PM MDTSpecial Weather StatementPUBFremont26 min
Aug 5, 4:14 PM MDTSpecial Weather StatementPUBFremont31 min
Aug 5, 4:29 PM MDTSpecial Weather StatementPUBTeller31 min
Aug 5, 5:21 PM MDTSpecial Weather StatementPUBEl Paso24 min
Aug 5, 5:45 PM MDTSpecial Weather StatementPUBPueblo30 min

Nearby

Special Weather Statements in Colorado, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.